Picture: ISTOCK
Picture: ISTOCK

RESEARCHERS have warned doctors treating HIV patients to be on alert for uncommon, but potentially deadly liver damage caused by efavirenz, a widely used antiretroviral medicine.

Efavirenz is integral to HIV treatment in many parts of the world, and in SA it is contained in the fixed-dose combination pills used by most patients on first line therapy, which also include tenofovir and emtricitabine.

The new safety concerns add weight to calls from patient activists and clinicians for the government to move to newer drugs like dolutegravir, currently only available in the private sector.

Efavirenz was assumed to be safer for the liver than nevirapine, which it replaced in SA in 2013. But it turns out that it too can cause severe liver injuries in otherwise healthy HIV patients, said University of Cape Town hepatologist Mark Sonderup, who was lead author of a study describing the issue published in the June edition of the journal AIDS.

The study reports a case series of 81 HIV patients taking efavirenz, with three patterns of liver injury the most severe of which was submassive necrosis. The majority (58%) of these patients were pregnant when they started taking efavirenz. Young women with a high CD4 count appeared to be at greatest risk.

Sonderup said patients taking nevirapine had been routinely screened for liver toxicity, but the assumed safety of efavirenz meant this was no longer the case. Researchers needed to figure out whether this kind of screening should be re-introduced, he said. "The question is whether we need to build in monitoring for defined high risk populations, such as pregnant women" he said.

Researchers also needed to establish exactly how common these complications were, and how to identify patients at greatest risk.

Sonderup said the pattern of liver toxicity seen in the patients reported in AIDS differed to that seen in patients with nevirapine-induced liver damage, posing an extra challenge for clinicians.

He advised patients on efavirenz who felt unwell to seek medical advice immediately, and not delay going to their clinic or GP.

© BDlive 2016